Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Exponential averaging for Hamiltonian evolution equations

Authors: Karsten Matthies and Arnd Scheel
Journal: Trans. Amer. Math. Soc. 355 (2003), 747-773
MSC (2000): Primary 37K55, 37L10, 70K65; Secondary 35Q55, 70K70
Published electronically: October 2, 2002
MathSciNet review: 1932724
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We derive estimates on the magnitude of non-adiabatic interaction between a Hamiltonian partial differential equation and a high-frequency nonlinear oscillator. Assuming spatial analyticity of the initial conditions, we show that the dynamics can be transformed to the uncoupled dynamics of an infinite-dimensional Hamiltonian system and an anharmonic oscillator, up to coupling terms which are exponentially small in a certain power of the frequency of the oscillator. The result is derived from an abstract averaging theorem for infinite-dimensional analytic evolution equations in Gevrey spaces. Refining upon a similar result by Neishtadt for analytic ordinary differential equations, the temporal estimate crucially depends on the spatial regularity of the initial condition. The result shows to what extent the strong resonances between rapid forcing and highly oscillatory spatial modes can be suppressed by the choice of sufficiently smooth initial data. An application is provided by a system of nonlinear Schrödinger equations, coupled to a rapidly forcing single mode, representing small-scale oscillations. We provide an example showing that the estimates for partial differential equations we derive here are necessarily different from those in the context of ordinary differential equations.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 37K55, 37L10, 70K65, 35Q55, 70K70

Retrieve articles in all journals with MSC (2000): 37K55, 37L10, 70K65, 35Q55, 70K70

Additional Information

Karsten Matthies
Affiliation: Mathematical Institute, University of Warwick, Coventry CV4 7AL, United Kingdom
Address at time of publication: FU Berlin, Institut für Mathematik I, Arnimallee 2-6, 14195 Berlin, Germany

Arnd Scheel
Affiliation: School of Mathematics, University of Minnesota, 206 Church St. S.E., Minneapolis, Minnesota 55455

Keywords: Averaging, exponential order, analytic evolution equation, infinite-dimensional Hamiltonian system, Gevrey regularity, nonlinear Schr\"odinger equation
Received by editor(s): October 8, 2001
Received by editor(s) in revised form: May 15, 2002
Published electronically: October 2, 2002
Additional Notes: The first author was supported by the Deutsche Forschungsgemeinschaft (DFG) under grant Ma 2351/1
The second author gratefully acknowledges support from DAAD/Procope, Nr. D/0031082
Article copyright: © Copyright 2002 American Mathematical Society